Louisiana, 2008

Hail and Damaging Winds in Louisiana, August 2, 2008

August 2, 2008 · NWS SHV · 16 events in 4 counties and zones

A shortwave trough dove southeast and interacted with a very unstable |airmass to result in strong to severe thunderstorms, mainly across |southern Arkansas and northeastern Louisiana. The most extensive |damage occurred around the city of Ruston, Louisiana, where numerous trees and powerlines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough dove southeast and interacted with a very unstable |airmass to result in strong to severe thunderstorms, mainly across |southern Arkansas and northeastern Louisiana. The most extensive |damage occurred around the city of Ruston, Louisiana, where numerous trees and powerlines were blown down. Several reports of nickel- to |golfball-sized hail were received in and around Ruston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 2:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT AUG 2 2008

.DISCUSSION...

HIGH PRESSURE WILL KEEP THE REGION TOASTY THROUGH SUNDAY. HEAT
ADVISORY REMAINS POSTED THROUGH SUNDAY. MODELS HINT THAT TEMPS MAY
BE A COUPLE DEGREES LOWER ON MONDAY PROBABLY DUE TO WEAK INVERTED
TROUGH AT BASE OF UPPER RIDGE. I WOULD EXPECT THE HEAT ADVISORY
MAY NEED EXTENSION INTO MONDAY...BUT IT MAY NOT NECESSARILY HAVE
TO COVER THE WHOLE CWA. WILL LET LATER SHIFT HAVE ANOTHER SET OF
MODEL DATA TO DOUBLE CHECK THIS.

MEANTIME...HEAT AND HUMIDITY HAS FIRED OFF ISOLATED TSTMS AND THIS
SHOULD CONTINUE INTO EARLY EVENING. ADDITIONAL ROUND OF ISOLD T
SUNDAY AFTERNOON MAINLY E AND S. WHEN IT IS THIS HOT...TSTMS TEND
TO BE GUSTY.

HIGH PRESSURE WILL SHOVE THE INVERTED TROUGH INTO TX BY TUESDAY
AND WILL NOT SEE MUCH OF ANY CONVECTION AGAIN UNTIL WE PSBLY GET
VERY LATE WEEK WEAK NW FLOW ALOFT AS RIDGE RETROGRADES W A LITTLE.
/17/

&&

.AVIATION...

PERSISTENT VFR RULES.  GFS HAS INITIALIZED BEST ON PBL MOISTURE...
AND 12Z KSHV RAOB AND LATEST FCST SOUNDINGS INDICATE A WIDESPREAD
HIGH-BASED CU FIELD DEVELOPING THIS AFTERNOON AND SUNDAY MORNING.
INSTABILITY PARAMETERS INDICATE A FEW CB/S NR KMLU LATE THIS
AFTERNOON/EVENING. OTHERWISE...NO AVIATION CONCERNS. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 103  78 101  76 /  10  20  10  10   0
MLU  75 101  76  99  75 /  20  20  10  10   0
DEQ  73 104  74 102  74 /  10  10  10  10   0
TXK  77 104  78 102  77 /  10  10  10  10   0
ELD  75 103  75 102  75 /  20  10  10  10   0
TYR  77 103  77 100  77 /  10   0  10  10   0
GGG  76 102  76 100  76 /  10  10  10  10   0
LFK  75 102  74  99  74 /  10  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

17/44
Hazardous weather outlook, Aug 2, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT TO SEE TEMPERATURES CLIMB TO 100 TO 105 DEGREES THIS
AFTERNOON. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PROVIDE HEAT INDEX VALUES FROM NEAR 105 TO 109 DEGREES. THIS WILL
STRESS ANYONE INVOLVED IN OUTDOOR ACTIVITIES...AND THOSE CONFINED TO
THE INSIDE WITHOUT THE COOLING FROM FANS OR AIR CONDITIONERS.

THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE VERY ISOLATED LATE
AFTERNOON THUNDERSTORM ACTIVITY...EAST OF A TEXARKANA TO LUFKIN
LINE. IF ANY THUNDERSTORMS DEVELOP...THEY MAY PRODUCE STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT WILL STAY WITH THE REGION...AT LEAST THROUGH MONDAY INTO
TUESDAY WITH TRIPLE DIGIT AFTERNOON MAXIMUM TEMPERATURES ONCE AGAIN.
HEAT INDEX VALUES SUNDAY THROUGH TUESDAY WILL AGAIN APPROACH 105
TO 109 DEGREES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

17

In the hours before

Special weather statement, Aug 2, 3:43 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT SAT AUG 2 2008

ARZ061-022245-
NEVADA-
443 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY IN SOUTHWEST ARKANSAS...

     NEVADA.

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY AND ROSSTON.

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHELEN SPRINGS...OR 9 MILES SOUTH OF
GURDON...MOVING SOUTH AT 8 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3382 9318 3382 9313 3378 9309 3372 9309
      3371 9310 3353 9310 3352 9311 3360 9336
      3384 9321 3384 9319
TIME...MOT...LOC 2143Z 021DEG 7KT 3379 9310

BUTTS
Special weather statement, Aug 2, 4:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT SAT AUG 2 2008

ARZ073-LAZ006-022315-
UNION-
518 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     CENTRAL AND EASTERN UNION.

IN NORTH CENTRAL LOUISIANA...
     UNION.

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...HUTTIG...STRONG...AND FARMERVILLE.

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS.  ONE STRONG THUNDERSTORM WAS
LOCATED 11 MILES NORTHWEST OF WEST CROSSETT...WHILE THE OTHER WAS
LOCATED JUST SOUTHWEST OF STRONG.  THE STORMS WERE MOVING SOUTH
AROUND 10 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS BETWEEN 50
AND 55 MPH ARE POSSIBLE WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3268 9251 3337 9263 3336 9252 3333 9251
      3333 9245 3328 9242 3330 9233 3327 9230
      3327 9222 3321 9220 3322 9217 3317 9215
      3316 9209 3310 9212 3302 9206 3296 9207
      3294 9205 3286 9207 3275 9204
TIME...MOT...LOC 2218Z 000DEG 6KT 3325 9216

BUTTS

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 2, 4:45 PM CST
Where
Union County, 0.58 mi W of Truxno
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -92.410

Trees were blown down eleven miles southwest of Strong, Louisiana.

Thunderstorm Wind, Union

When
August 2, 4:52 PM CST
Where
Union County, 1.5 mi SSW of Laran
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -92.490

Trees were blown down seven miles east of Spearsville, Louisiana.

Hail, Lincoln

When
August 2, 5:30 PM CST
Where
Lincoln County, 3.27 mi NNW of Downsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.660, -92.450

Thunderstorm Wind, Lincoln

When
August 2, 5:39 PM CST
Where
Lincoln County, 0.58 mi W of Cedarton
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.630, -92.540

Trees and powerlines were blown down near the Cedarton community.

Hail, Lincoln

When
August 2, 5:42 PM CST
Where
Lincoln County, 1.5 mi NNE of Ruston
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.540, -92.620

Hail was reported in the WallMart parking lot.

Hail, Lincoln

When
August 2, 5:48 PM CST
Where
Lincoln County, 0.9 mi SE of Chautauqua Spgs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.540, -92.640

Thunderstorm Wind, Lincoln

When
August 2, 5:48 PM CST
Where
Lincoln County, 0.9 mi SE of Chautauqua Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.540, -92.640

Eight inch diameter tree limbs were blown down.

Hail, Lincoln

When
August 2, 5:51 PM CST
Where
Lincoln County, 0.9 mi SE of Chautauqua Spgs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.540, -92.640

Thunderstorm Wind, Lincoln

When
August 2, 6:00 PM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.530, -92.640

Numerous tree limbs and power lines were blown down in town.

Thunderstorm Wind, Lincoln

When
August 2, 6:03 PM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.530, -92.640

A tree was blown down across U.S. Hwy. 167 at East Carolina Avenue in Ruston, Louisiana.

Hail, Lincoln

When
August 2, 6:06 PM CST
Where
Lincoln County, 0.9 mi SE of Chautauqua Spgs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.540, -92.640

Nickel sized hail fell along U.S. Hwy. 167 just north of Ruston, Louisiana.

Thunderstorm Wind, Lincoln

When
August 2, 6:18 PM CST
Where
Lincoln County, 0.58 mi W of Barnet Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.500, -92.680

Powerlines were blown down near the Barnet Springs Community.

Thunderstorm Wind, Jackson

When
August 2, 6:21 PM CST
Where
Jackson County, 0.69 mi N of Vernon
Measured
54 kt (62 mph) estimated gust
Reported by
Utility Company
Coordinates
32.390, -92.570

Powerlines were blown down across the northwest portions of the parish.

Thunderstorm Wind, Lincoln

When
August 2, 6:28 PM CST
Where
Lincoln County, 0.69 mi N of Ruston
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
32.530, -92.630

A tree was blown down on a home on East Mississippi Street in Ruston, Louisiana. There were no injuries reported.

Thunderstorm Wind, Claiborne

When
August 2, 6:47 PM CST
Where
Claiborne County, 1.16 mi E of Norton Corner
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -93.200

Trees were blown down along Clarence Ivory Road.

Thunderstorm Wind, Claiborne

When
August 2, 6:48 PM CST
Where
Claiborne County, 1.16 mi E of Norton Corner
Measured
53 kt (61 mph) estimated gust
Reported by
Utility Company
Coordinates
32.950, -93.200

Powerlines were blown down in the Norton Corner Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131873, 131875, 131878, 131879, 131883, 131884, 131885, 131886, 131887, 131888, 131889, 131890, 131891, 131892, 131893, 131894.